Wisconsin, 2016Strong Wind in Wisconsin, February 19, 2016
February 19, 2016 · NWS ARX · 2 events in 2 counties and zones
Strong winds occurred across portions of southwest Wisconsin during the late morning and early afternoon of February 19th. A strong area of low pressure moved across the Upper Midwest with the wind occurring on the back side of the low.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred across portions of southwest Wisconsin during the late morning and early afternoon of February 19th. A strong area of low pressure moved across the Upper Midwest with the wind occurring on the back side of the low. Gusts of 40 to 55 mph were reported with some minor tree damage occurring.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 19, 10:02 AM CST, 43 minutes earlier.
Area forecast discussion, Feb 19, 10:02 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1002 AM CST FRI FEB 19 2016
.UPDATE...TODAY
ISSUED AT 1002 AM CST FRI FEB 19 2016
HAVE UPGRADED ALL OF NORTHEAST IOWA AND GRANT COUNTY IN SOUTHWEST
WISCONSIN TO A HIGH WIND WARNING. SEEING SEVERAL REPORTS OF 35 TO
40 SUSTAINED WINDS NEAR THE INTERSTATE 35 CORRIDOR IN CENTRAL AND
PORTIONS OF NORTHERN IOWA. ALSO...THERE HAS BEEN REPORTS OF 50 KTS
GUSTS AT WEBSTER CITY AND DUBUQUE. AS MIXING INCREASES THIS
MORNING WE SHOULD SEE THESE STRONGER WINDS ACROSS NORTHEAST IOWA
AND EXTREME SOUTHWEST WISCONSIN. THE REST OF THE WIND ADVISORYIS
ON TRACK.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 342 AM CST FRI FEB 19 2016
ALL EYES ON TODAY/S WIND EVENT. 19.09Z ANALYSIS SHOWS A 988 HPA
SURFACE LOW ACROSS NORTH-CENTRAL SD WITH AN IMPRESSIVE 7 TO 8 HPA
THREE HOUR PRESSURE RISE ACROSS THE WESTERN HALF OF THE STATE
WHERE SURFACE GUSTS FROM 50 TO 60 KTS ARE OCCURRING. MODELS ARE
IN GOOD AGREEMENT SHOWING THIS SURFACE LOW MOVING DUE EAST INTO
CENTRAL MN THROUGH 12Z AND THEN TAKING A SLIGHT JOG TO THE
NORTHEAST...MOVING INTO NORTHERN WI BY 18Z. AS A RESULT...BREEZY
SOUTHERLY WINDS EARLY THIS MORNING WILL ABRUPTLY SHIFT TO THE WEST
AND INCREASE RAPIDLY AFTER PASSAGE OF A FRONTAL BOUNDARY. GFS/
ECMWF 0-1 KM WINDS INCREASE FROM 45 TO 50 KTS BY MID-LATE MORNING
WHILE THE NAM/RAP ARE A BIT STRONGER FROM 50 TO 55 KTS. IMPRESSIVE
DARKENING ON WATER VAPOR IMAGERY AND STRONG DIVERGENT Q-VECTOR
SIGNAL SUGGEST MUCH OF THIS FLOW WILL BE ABLE TO REACH THE
SURFACE.
STILL SOME CONCERN ABOUT THE DEPTH OF THE MIXED LAYER TODAY.
MODEL SOUNDINGS ARE NOT HANDLING THE SURFACE TEMPERATURE WELL DUE
TO SNOW COVER...THUS IMPACTING THEIR DEPICTION OF THE BOUNDARY
LAYER. TEMPERATURES TODAY ARE STILL EXPECTED TO RISE INTO THE MID
40S TO LOWER 50S. MODIFYING THE 19.08Z RAP SOUNDING AT 18Z FOR
KRST TO ACCOUNT FOR THESE HIGHER TEMPERATURES SHOWS A MIXED
BOUNDARY LAYER TO NEARLY 850 HPA WHERE WINDS ARE NEAR 60 KTS. IF
THE MIXED LAYER CAN TAP INTO THESE STRONGER WINDS...SURFACE GUSTS
AT OR ABOVE WARNING CRITERIA (58 MPH) ARE STILL POSSIBLE WEST OF
THE MS RIVER. BEST CHANCE FOR THIS TO OCCUR IS IF CLEARING
MATERIALIZES AROUND PEAK HEATING OR LIGHT RAIN SHOWERS HELP
TRANSPORT HIGHER MOMENTUM FLOW TO THE SURFACE. ALL SAID...
CONFIDENCE IS NOT HIGH ENOUGH TO HOIST A HIGH WIND WARNING AT
THIS TIME...BUT SOMETHING TO WATCH VERY CAREFULLY OVER THE NEXT
SEVERAL HOURS FOR A POSSIBLE UPGRADE. EITHER WAY...A VERY WINDY
DAY ON TAP.
STRONGEST WINDS ARE A BIT SLOWER TO ARRIVE THIS MORNING...SO
DELAYED START OF WIND ADVISORY UNTIL 15Z FOR THE ENTIRE FORECAST
AREA MINUS TAYLOR COUNTY. WINDS WILL RAPIDLY INCREASE BETWEEN 15
AND 18Z...PEAKING AROUND THE NOON HOUR AND THEN SLOWLY DECREASE
THROUGH THE AFTERNOON. STRENGTHENING NOCTURNAL INVERSION AFTER
SUNSET SHOULD ALLOW WINDS TO RAPIDLY FALL BELOW ADVISORY CRITERIA
AFTER 00Z. INCREASED GUSTS FROM 40 TO 55 MPH WEST OF THE MS RIVER
AND 35 TO 50 MPH TO THE EAST. SEE LATEST ADVISORY FOR MORE
DETAILS.
CONCERNING PRECIPITATION TODAY...LATEST RAP/HRRR ARE IN VERY GOOD
AGREEMENT....MOVING THE LIGHT RAIN CURRENTLY ACROSS SD MAINLY
NORTH OF THE I-90 CORRIDOR. STILL SEEING A LIGHTNING STRIKE OR
TWO...SO WILL MAINTAIN ISOLATED THUNDER WORDING THROUGH THE
MORNING HOURS. WITH THE EXCEPTION OF INCREASED BOUNDARY LAYER
MOISTURE DUE TO MELTING SNOW...SOUNDINGS SUGGEST AREAS FARTHER
SOUTH ARE TOO DRY TO GET MUCH MORE THAN SPRINKLES.
TONIGHT WILL BE DRY WITH LIGHTER WESTERLY WINDS AND TEMPERATURES
STAYING AT OR SLIGHTLY ABOVE FREEZING.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 342 AM CST FRI FEB 19 2016
SATURDAY THROUGH NEXT WEEK LOOKS RATHER UNEVENTFUL WITH NO MAJOR
STORMS ON THE HORIZON. THE NEXT BEST CHANCES FOR PRECIPITATION ARE
SUNDAY AND AGAIN ON TUESDAY AS A COUPLE WEAK SHORT-WAVES DROP
SOUTH FROM CANADA IN NORTHWEST FLOW ALOFT. MOST PRECIP THAT
DEVELOPS SHOULD BE RAIN...ALTHOUGH A RAIN/SNOW MIX IS POSSIBLE FOR
AREAS THAT DROP BELOW FREEZING. TEMPERATURES THROUGH THE LONG TERM
PERIOD SHOULD BE RATHER MILD WITH MOST AREAS AT OR ABOVE FREEZING.
NIGHTTIME LOWS DROP BACK INTO THE 20S SATURDAY NIGHT AND
CONTINUING INTO NEXT WEEK. WITH WARM TEMPERATURES...RISES ON
RIVERS ARE EXPECTED AND THERE IS A POTENTIAL FOR ICE JAMS. SEE
HYDROLOGY SECTION FOR MORE DETAILS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 525 AM CST FRI FEB 19 2016
MAIN CONCERN THIS TAF PERIOD WILL BE STRONG AND GUSTY WEST WINDS
TODAY. LOW PRESSURE TRACKING ACROSS CENTRAL MN INTO NORTHERN WI
TODAY DRAGS A COLD FRONT ACROSS THE AREA THIS MORNING. SOUTH OF THE
LOW TRACK...VFR CONDITIONS ARE NOW EXPECTED...WITH PERHAPS SOME
BRIEF PASSING SHOWERS AT THE TAF SITES LATER THIS MORNING. BEHIND
THE FRONT...THE BRISK SOUTHEAST WINDS EARLY THIS MORNING WILL BECOME
WEST AND VERY STRONG. WEST WINDS 25-30KTS G35-45KTS ARE EXPECTED AT
THE TAF SITES...MAINLY BETWEEN 17Z-22Z WITH THE STRONGER OF THE
WINDS AT THE HIGHER TERRAIN/OPEN COUNTRY AREAS LIKE KRST. A WIND
ADVISORY IS POSTED FOR BOTH TAF SITES FROM 19.15Z THRU 20.00Z.
THE WINDS WILL DIMINISH LATE THIS AFTERNOON...BUT ARE EXPECTED TO
REMAIN SOUTHWEST AT 15-20KTS AN LOCALLY GUSTY THRU TONIGHT. ONLY SCT
MID/HIGH CLOUDS ARE EXPECTED TONIGHT.
&&
.HYDROLOGY...
ISSUED AT 342 AM CST FRI FEB 19 2016
LOOKING INTO SNOW MELT OF THE 1-2 INCH WATER EQUIVALENT SNOW PACK
OVER THE NEXT FEW DAYS WILL BRING RISES TO MANY RIVERS. RIGHT
NOW...IT APPEARS THAT THE MOST SIGNIFICANT RISES WILL OCCUR ALONG
THE KICKAPOO RIVER...ALTHOUGH WATER LEVELS ARE STILL EXPECTED TO
REMAIN BELOW FLOOD STAGE.
OVERALL...EXPECT POSSIBLE ICE JAMS ON RIVERS AND RISES TO NEAR
FLOOD STAGE IN SOME BASINS. ADDITIONAL PRECIPITATION FROM WEATHER
SHOULD NOT BE AN ISSUE FOR ENHANCING THE FLOOD THREAT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR WIZ061.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR WIZ029-032>034-
041>044-053>055.
MN...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR MNZ079-086>088-
094>096.
IA...HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR IAZ008>011-018-
019-029-030.
&&
UPDATE...WETENKAMP
SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...RIECKHazardous weather outlook, Feb 19, 10:11 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1011 AM CST FRI FEB 19 2016
MNZ079-086>088-094>096-201200-
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
1011 AM CST FRI FEB 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT THROUGH 6 PM THIS EVENING. STRONG
WEST WINDS OF 25 TO 35 MPH...WITH GUSTS FROM 40 TO 55 MPH ARE
EXPECTED. THE STRONGEST WINDS WILL OCCUR IN OPEN AREAS AND ACROSS
HIGHER TERRAIN.
A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING...MAINLY NORTH OF
INTERSTATE 90. LIGHTNING IS THE PRIMARY THREAT.
EXPECT SIGNIFICANT SNOW MELT TODAY...RELEASING WATER INTO AREA
STREAMS AND RIVERS. WATER LEVELS WILL RISE...BUT NO FLOODING IS
EXPECTED AT THIS TIME. SOME BREAK UP OF ICE IS POSSIBLE ALONG
WITH AN INCREASED THREAT FOR A FEW ICE JAMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW MELT WILL CONTINUE INTO THE WEEKEND AND TO A LESSER EXTENT
NEXT WEEK. CONTINUED WATER RISES ARE EXPECTED ON AREA RIVERS AND
STREAMS WITH A FEW ICE JAMS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ029-032>034-041>044-053>055-201200-
CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-
VERNON-CRAWFORD-RICHLAND-
1011 AM CST FRI FEB 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT THROUGH 6 PM THIS EVENING. STRONG
WEST WINDS OF 25 TO 35 MPH...WITH GUSTS FROM 35 TO 50 MPH ARE
EXPECTED. THE STRONGEST WINDS WILL OCCUR IN OPEN AREAS AND ALONG
RIDGE TOPS.
A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING...MAINLY NORTH OF
INTERSTATE 90. LIGHTNING IS THE PRIMARY THREAT.
EXPECT SIGNIFICANT SNOW MELT TODAY...RELEASING WATER INTO AREA
STREAMS AND RIVERS. WATER LEVELS WILL RISE...BUT NO FLOODING IS
EXPECTED AT THIS TIME. SOME BREAK UP OF ICE IS POSSIBLE ALONG
WITH AN INCREASED THREAT FOR A FEW ICE JAMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW MELT WILL CONTINUE INTO THE WEEKEND AND TO A LESSER EXTENT
NEXT WEEK. CONTINUED WATER RISES ARE EXPECTED ON AREA RIVERS AND
STREAMS WITH A FEW ICE JAMS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-201200-
TAYLOR-
1011 AM CST FRI FEB 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
BRISK WEST WINDS FROM 15 TO 25 MPH WITH GUSTS UP TO 35 MPH ARE
EXPECTED TODAY. A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING.
LIGHTNING IS THE PRIMARY THREAT.
EXPECT SIGNIFICANT SNOW MELT TODAY...RELEASING WATER INTO AREA
STREAMS AND RIVERS. WATER LEVELS WILL RISE...BUT NO FLOODING IS
EXPECTED AT THIS TIME. SOME BREAK UP OF ICE IS POSSIBLE ALONG
WITH AN INCREASED THREAT FOR A FEW ICE JAMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW MELT WILL CONTINUE INTO THE WEEKEND AND TO A LESSER EXTENT
NEXT WEEK. CONTINUED WATER RISES ARE EXPECTED ON AREA RIVERS AND
STREAMS WITH A FEW ICE JAMS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-029-030-WIZ061-201200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-GRANT-
1011 AM CST FRI FEB 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH 6 PM THIS EVENING.
STRONG WEST WINDS OF 30 TO 40 MPH...WITH GUSTS APPROACHING 60 MPH
AT TIMES. THE STRONGEST WINDS WILL OCCUR IN OPEN AREAS AND ACROSS
HIGHER TERRAIN.
EXPECT SIGNIFICANT SNOW MELT TODAY...RELEASING WATER INTO AREA
STREAMS AND RIVERS. WATER LEVELS WILL RISE...BUT NO FLOODING IS
EXPECTED AT THIS TIME. SOME BREAK UP OF ICE IS POSSIBLE ALONG
WITH AN INCREASED THREAT FOR A FEW ICE JAMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW MELT WILL CONTINUE INTO THE WEEKEND AND TO A LESSER EXTENT
NEXT WEEK. CONTINUED WATER RISES ARE EXPECTED ON AREA RIVERS AND
STREAMS WITH A FEW ICE JAMS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF STRONG WINDS AND ANY OBSERVED DAMAGE ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WETENKAMP
In the hours before
Local storm report, Feb 19, 10:26 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1026 AM CST FRI FEB 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM NON-TSTM WND GST ROCHESTER 44.02N 92.48W
02/19/2016 M53 MPH OLMSTED MN AWOS
AWOS STATION MAYO HELIPAD /9MN/
0955 AM NON-TSTM WND GST 3 E CHARLES CITY 43.07N 92.61W
02/19/2016 M46 MPH FLOYD IA AWOS
AWOS STATION CHARLES CITY AIRPORT /CCY/
0938 AM NON-TSTM WND GST 2 NE BOSCOBEL 43.16N 90.67W
02/19/2016 M45 MPH GRANT WI ASOS
ASOS STATION BOSCOBEL AIRPORT /OVS/
0855 AM NON-TSTM WND GST 3 W OELWEIN 42.68N 91.97W
02/19/2016 M45 MPH FAYETTE IA AWOS
AWOS STATION OELWEIN MUNICIPAL AIRPORT /OLZ/
&&
NWS LA CROSSE WI
IRIS SYSTEMStrong Wind, Grant
- When
- February 19, 10:45 AM CST to 3:45 PM CST
- Where
- Grant forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $500
- Reported by
- AWOS
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
The automated weather observing equipment at the Platteville airport reported wind gusts of 45 to 55 mph during the late morning and early afternoon of February 19th. The highest reported wind gust was 54 mph.
Strong Wind, Crawford
- When
- February 19, 10:45 AM CST to 3:00 PM CST
- Where
- Crawford forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
Wind gusts of 45 to 55 mph occurred across portions of Crawford County during the late morning and early afternoon of February 19th. A private weather station in Mount Sterling recorded a 54 mph gust.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, February 19 to 20, 2016$31 million · 52 kt wind · 6 events
- Avalanche in Wyoming, February 19, 20161 death · 1 event
- High Wind in Wisconsin, February 19, 2016$555,000 · 55 kt wind · 10 events
- High Wind in Illinois, February 19, 20161 injured · $100,000 · 59 kt wind · 10 events
- Strong Wind in Oregon, February 19, 2016$150,000 · 1 event
- High Wind and Strong Wind in Illinois, February 19, 2016$33,000 · 52 kt wind · 19 events
- High Wind in South Dakota, February 19, 2016$25,000 · 66 kt wind · 24 events
- Strong Wind in Kentucky, February 19, 2016$22,000 · 22 events
- Strong Wind in Ohio, February 19, 2016$31,000 · 3 events
- High Wind in Iowa, February 19, 201653 kt wind · 23 events
- Wildfire in Texas, February 19, 2016$25,000 · 1 event
- High Wind in Iowa, February 19, 201655 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615876, 615880.